Wisconsin, 2011Hail and Damaging Winds in Wisconsin, September 3, 2011
September 3, 2011 · NWS MKX · 15 events in 8 counties and zones
A residual surface boundary that extended from eastern Iowa across northern Illinois was the focus for thunderstorm development as a moderate southwest 850 mb jet pushed it north as a warm front. Upper divergence from the right entrance region of an upper jet maxmum provided additional lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Crop damage
- $200,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A residual surface boundary that extended from eastern Iowa across northern Illinois was the focus for thunderstorm development as a moderate southwest 850 mb jet pushed it north as a warm front. Upper divergence from the right entrance region of an upper jet maxmum provided additional lift. Moderate deep layer wind shear produced sustained updrafts to form thunderstorm clusters that evolved into short line segments as they reached southern Wisconsin. The severe thunderstorm lines produced damaging wind gusts in a swath from Iowa County along and either side of the I-94 corridor to Milwaukee and Ozaukee counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 3, 1:33 AM CST, 7 minutes earlier.
Area forecast discussion, Sep 3, 1:33 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
233 AM CDT SAT SEP 3 2011
.TODAY AND TONIGHT...FORECAST CONFIDENCE...HIGH
SURFACE BOUNDARY FROM EASTERN IOWA ACROSS NORTHERN ILLINOIS EARLY
THIS MORNING EXPECTED TO PUSH NORTH AS SURFACE LOW NEAR LAKE
WINNIPEG MOVES EAST TO NEAR LAKE SUPERIOR THIS EVENING. FRONT IS
RATHER DIFFUSE WITH A DOUBLE STRUCTURE AND MAIN INSTABILITY
REMAINING SOUTH ALONG BOUNDARY THAT SHOULD SAG SOUTH AND EXTEND
ACROSS WEST CENTRAL ILLINOIS TO NORTHERN INDIANA THIS EVENING.
EARLY MORNING THUNDERSTORMS AIDED BY A WEAK TO MODERATE SOUTHWEST
850 MB JET ACROSS IOWA PUSHING TOWARD SOUTHWEST WISCONSIN ALONG
WITH UPPER DIVERGENCE ASSOCIATED WITH A RIGHT ENTRANCE REGION OF A
70 KNOT UPPER JET ACROSS NORTHERN WISCONSIN. THE UPPER JET LIFTS
NORTHEAST LATER THIS MORNING BUT UPPER DIVERGENCE INCREASES AGAIN
BY AFTERNOON AS UPPER TROUGH PUSHES TOWARD THE UPPER GREAT LAKES.
HIGH DEW POINTS IN THE LOWER 70S WILL REMAIN POOLED ACROSS SOUTHERN
WISCONSIN INTO THE EARLY EVENING ALONG WITH PRECIPITABLE WATER
VALUES APPROACHING 2 INCHES. THEREFORE HEAVY RAIN IS A POSSIBILITY.
LOCAL 4 KM WRF OFF LAPS BRINGS THE STRONG IOWA MCS ACROSS SOUTHERN
WISCONSIN THROUGH 14Z THEN LINGERING SCATTERED SHOWERS. 03Z HRRR IS
SIMILAR BUT IS NOT AS STRONG WITH THE STORMS. AFTER THAT THE
GENERAL TREND OF THE NAM APPEARS REASONABLE.
BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE EARLY THIS MORNING THEN
AGAIN THIS AFTERNOON INTO THE EARLY EVENING. PRIMARY THREAT WILL BE
WIND DAMAGE.
.SUNDAY THROUGH FRIDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH
A GOOD AMOUNT OF DRY AIR WILL WORK INTO THE AREA BY SUNDAY MORNING
BEHIND THE DEPARTING WAVE AND SURFACE FRONT...WITH PRECIPITABLE
WATER VALUES FALLING DOWN TO AROUND 1/2 INCH. SHOULD BE DRY THROUGH
THE DAY WITH COOLER HIGHS STRUGGLING TO AROUND 70.
A REINFORCING SHOT OF DRIER AND COOLER AIR WILL PUSH INTO THE AREA
SUNDAY NIGHT INTO MONDAY AS THE MAIN TROUGH AXIS MOVES THROUGH AND
HIGH PRESSURE SLIDES IN. WILL BE A COOL LABOR DAY...WITH TEMPS
STARTING IN IN THE MID TO UPPER 40S AWAY FROM THE LAKE...WITH LOW
50S NEAR THE LAKE. MODELS HAVE TRENDED A BIT COOLER OVER THE LAST 24
HOURS...SO NUDGED HIGHS DOWN A COUPLE DEGREES. MAY EVEN END UP BEING
COOLER WITH HIGHS ONLY IN THE LOW 60S IF CURRENT MODEL 925 MB TEMPS
OF 9-10C VERIFY. WILL DEFINITELY BE A STARK CONTRAST TO THE 90
DEGREE WEATHER FROM THE LAST TWO DAYS...ESPECIALLY WITH SOME CLOUDS
POSSIBLE AND A NORTHERLY BREEZE.
HIGH PRESSURE IS THEN EXPECTED TO HOLD PRETTY WELL THROUGH MUCH OF
THE REMAINDER OF THE WEEK. SKIES SHOULD BE MOSTLY CLEAR...WITH
TEMPERATURES SLOWLY MODERATING TO AROUND NORMAL BY THURSDAY OR
FRIDAY.
THE ONLY POSSIBLE HICCUP TO THE CURRENT EXPECTED WEATHER WOULD BE
THE REMNANT CIRCULATION OF TROPICAL STORM LEE. MODELS ARE NOT IN
GREAT AGREEMENT WITH THIS SYSTEM...BUT THE LATEST ECMWF DOES SUGGEST
A FEW SHOWERS POSSIBLE FRIDAY AS THE LOW MEANDERS BACK WESTWARD. TOO
MUCH UNCERTAINTY AT THIS POINT TO ADD POPS...BUT SOMETHING TO WATCH
DOWN THE ROAD.
&&
.AVIATION...
AREAS OF IFR/LIFR IN FOG/STRATUS ESPECIALLY OVER SOUTH CENTRAL
WISCONSIN EARLY THIS MORNING...ALTHOUGH SOME IFR IN FOG ALSO
EXPECTED SOUTHEAST.
MVFR/IFR ALSO EXPECTED IN AREAS OF SHOWERS/THUNDERSTORMS.
&&
.MARINE...
MAINLY LIGHT WINDS TODAY AND TONIGHT UNTIL A COLD FRONT BRINGS
INCREASING NORTHWEST/NORTH WINDS LATE TONIGHT. PERIODS OF
SHOWERS/THUNDERSTORMS EXPECTED.
BRISK NORTHWEST TO NORTH WINDS ARE EXPECTED TO CONTINUE SUNDAY AND
SUNDAY NIGHT. THESE WINDS AND RESULTANT WAVES WILL LIKELY REACH
SMALL CRAFT ADVISORY LEVELS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
SUNDAY THROUGH FRIDAY...DDV/07
TODAY/TONIGHT AND AVIATION/MARINE...HENTZ/06
Hazardous weather outlook, Sep 2, 7:02 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
802 PM CDT FRI SEP 2 2011
WIZ046-047-051-052-056>060-062>072-031215-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
802 PM CDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED DEVELOP ALONG AND NEAR A
STATIONARY FRONT OVER THE AREA. GUSTY WINDS AND SMALL HAIL WOULD
BE THE MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY...MAINLY
SOUTH OF A LONE ROCK TO HORICON TO PORT WASHINGTON LINE. THE
STATIONARY FRONT WILL CONTINUE TO PRODUCE THUNDERSTORMS
SATURDAY...ALONG WITH A STRONG COLD FRONT MOVING THROUGH THE AREA
SATURDAY EVENING. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN
HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON SATURDAY.
LMZ643>646-031215-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
802 PM CDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NEAR A STATIONARY
FRONT ACROSS THE AREA. GUSTY WINDS AND SMALL HAIL WOULD BE THE MAIN
HAZARDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY INTO
SATURDAY EVENING...MAINLY SOUTH OF PORT WASHINGTON. THE STATIONARY
FRONT WILL CONTINUE TO PRODUCE THUNDERSTORMS SATURDAY...ALONG WITH A
STRONG COLD FRONT MOVING THROUGH THE AREA SATURDAY EVENING. GUSTY
WINDS AND LARGE HAIL WOULD BE THE MAIN HAZARDS.
A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY THROUGH TUESDAY. BRISK
NORTHWEST TO NORTH WINDS ARE EXPECTED SUNDAY THROUGH MONDAY...IN THE
WAKE OF A STRONG COLD FRONT. THE SUBSEQUENT HIGH WAVES ARE POSSIBLE
DURING THIS TIME...AND INTO TUESDAY BEFORE SUBSIDING.
REM
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Sep 3, 12:47 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
147 AM CDT SAT SEP 3 2011
WIZ056-062-067-030745-
IOWA-LAFAYETTE-SAUK-
147 AM CDT SAT SEP 3 2011
...STRONG THUNDERSTORMS MOVING TOWARD IOWA AND LAFAYETTE COUNTIES...
AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES WEST OF
DODGEVILLE TO 44 MILES WEST OF DARLINGTON...MOVING EAST AT 40 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
BLACKHAWK LAKE RECREATION AREA BY 215 AM CDT...
LONE ROCK AIRPORT AND BELMONT BY 225 AM CDT...
MINERAL POINT AIRPORT AND BENTON BY 230 AM CDT...
GOVERNOR DODGE STATE PARK AND SPRING GREEN BY 235 AM CDT...
DARLINGTON BY 245 AM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
REM
Thunderstorm Wind, Iowa
- When
- September 3, 1:40 AM CST to 1:45 AM CST
- Where
- Iowa County, 2.5 mi S of Linden to 4 mi SSW of Dodgeville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.884, -90.270
The Iowa County Emergency manager reported damage from severe thunderstorm wind gusts estimated at 70 knots (80 mph) in a 5-mile wide swath from south of Linden to south-southwest of Dodgeville. The damaging winds blew the roof off of a cattle barn south of Dodgeville and knocked over a grain bin. Numerous trees and power lines were knocked down by the powerful winds.
Thunderstorm Wind, Iowa
- When
- September 3, 2:05 AM CST to 2:15 AM CST
- Where
- Iowa County, 5 mi SE of Dodgeville to 6 mi NE of Hollandale
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Crop damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 42.919, -90.060
Law enforcement officials reported damage from severe thunderstorm wind gusts estimated at 70 knots (80 mph) in a 5-mile wide swath from southeast of Dodgeville to northeast of Hollandale. The damaging winds destroyed a cattle shed and caused minor damage to a barn. The winds damaged several corn fields on East Lawinger Road southeast of Dodgeville. A grain bin was knocked off its foundation and destroyed, and a corn field was flattened northeast of Hollandale. Numerous trees and power lines were knocked down by the powerful winds.
Thunderstorm Wind, Dane
- When
- September 3, 2:22 AM CST to 2:57 AM CST
- Where
- Dane County, 5 mi SW of Blue Mounds to 2 mi E of Mc Farland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.969, -89.900
Law enforcement officials reported damage from severe thunderstorm wind gusts estimated at 65 knots (75 mph) in an 8-mile wide swath from southwest of Blue Mounds to east of McFarland. The damaging winds downed numerous trees and power lines, with 1000 customers left without power in the Madison area.
Thunderstorm Wind, Dane
- When
- September 3, 2:45 AM CST to 3:30 AM CST
- Where
- Dane County, Oregon to 5 mi NE of Albion
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.930, -89.380
A trained spotter reported numerous trees and power lines downed along a path from Oregon to northeast of Albion from damaging severe thunderstorm wind gusts estimated at 65 knots (75 mph). The winds tore some siding off a home in Oregon. Heavy rain caused ponding of water on area roadways, with water over the curb on some streets in Oregon.
Hail, Dane
- When
- September 3, 2:46 AM CST
- Where
- Dane County, 2 mi E of Paoli
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.920, -89.481
A trained spotter reported hail near Paoli that was measured 3/4 of an inch in diameter that fell from strong to severe thunderstorms moving through Dane County during the early morning hours of of September 3rd.
Thunderstorm Wind, Dane
- When
- September 3, 3:10 AM CST
- Where
- Dane County, Cottage Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -89.200
A trained spotter reported large tree branches downed from severe thunderstorm wind gusts estimated at 50 knots (58 mph).
Thunderstorm Wind, Jefferson
- When
- September 3, 3:10 AM CST to 3:20 AM CST
- Where
- Jefferson County, Lake Mills
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -88.900
A trained spotter reported large tree branches blown down, an above ground pool blown into a neighbor's yard and lawn furniture tossed from severe thunderstorm wind gusts estimated at 65 knots (75 mph).
Thunderstorm Wind, Dane
- When
- September 3, 3:11 AM CST
- Where
- Dane County, 2 mi NNW of Marshall
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.197, -89.065
Law enforcement officers reported trees downed from severe thunderstorm wind gusts estimated at 56 knots (65 mph).
Thunderstorm Wind, Jefferson
- When
- September 3, 3:20 AM CST to 3:40 AM CST
- Where
- Jefferson County, Waterloo to 4 mi NE of Ixonia
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -88.980
Law enforcement officials reported damage from severe thunderstorm wind gusts estimated at 65 knots (75 mph) in a 3-mile wide swath from Waterloo to northeast of Ixonia. The damaging winds downed numerous trees and power lines.
Thunderstorm Wind, Dodge
- When
- September 3, 3:20 AM CST to 3:45 AM CST
- Where
- Dodge County, 2 mi N of Portland to 2 mi N of Ashippun
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.229, -88.970
Law enforcement officials reported damage from severe thunderstorm wind gusts estimated at 65 knots (75 mph) in a 4-mile wide swath from north of Portland to north of Ashippun. The damaging winds downed numerous trees and power lines.
Thunderstorm Wind, Waukesha
- When
- September 3, 3:40 AM CST
- Where
- Waukesha County, Monterey
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.170, -88.500
Law enforcement officials reported damage from severe thunderstorm wind gusts estimated at 56 knots (65 mph) that downed two trees and two power lines and numerous branches in the township of Oconomowoc.
Thunderstorm Wind, Dodge
- When
- September 3, 3:55 AM CST
- Where
- Dodge County, Alderley
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.220, -88.450
Law enforcement officials reported trees downed from damaging severe thunderstorm wind gusts estimated at 56 knots (65 mph).
Thunderstorm Wind, Washington
- When
- September 3, 4:00 AM CST to 4:20 AM CST
- Where
- Washington County, 5 mi S of Hartford to 5 mi SE of Jackson
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 43.248, -88.380
A trained spotter reported numerous trees and power lines downed in a 6-mile wide swath from south of Hartford to southeast of Jackson from damaging severe thunderstorm wind gusts estimated at 60 knots (69 mph). The roof was blown off a silo, trees were downed and a hay wagon moved 20 feet by the severe wind gusts on a farm at the intersection of Western Avenue and CTH P south of Jackson.
Thunderstorm Wind, Milwaukee
- When
- September 3, 4:10 AM CST to 4:30 AM CST
- Where
- Milwaukee County, 2 mi NW of Timmerman Arpt to 1.07 mi NW of Fox Pt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.141, -88.058
Law enforcement officers reported numerous trees and power lines downed in a 4-mile wide swath from northwest of Timmerman Field to Bayside from damaging severe thunderstorm wind gusts estimated at 56 knots (65 mph).
Thunderstorm Wind, Ozaukee
- When
- September 3, 4:20 AM CST to 4:35 AM CST
- Where
- Ozaukee County, 3 mi W of Mequon to Port Washington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.220, -88.040
Law enforcement officers reported numerous trees and power lines downed in a 5-mile wide swath from west of Mequon to Port Washington from damaging severe thunderstorm wind gusts estimated at 56 knots (65 mph).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, September 3 to 4, 20111 death · 1 injured · $296,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Tennessee, September 3 to 5, 20111 death · $60,000 · 65 kt wind · 16 events
- Tornadoes and Flash Flooding in Mississippi, September 3 to 5, 20111 injured · $1.8 million · EF1 · 64 events
- High Surf in Texas, September 3, 20111 death · 1 event
- Damaging Winds in Michigan, September 3, 201110 injured · $39,000 · 65 kt wind · 15 events
- Tornadoes and Storm Surge in Florida, September 3 to 6, 2011$226,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Alabama, September 3 to 5, 2011$247,000 · EF1 · 8 events
- Tornado and Tropical Storm in Louisiana, September 3 to 4, 2011$275,000 · EF0 · 19 events
- Hail and Damaging Winds in Ohio, September 3 to 4, 2011$317,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, September 3, 2011$260,000 · 1.75 in hail · 8 events
- Tornadoes in Mississippi, September 3 to 4, 2011$100,000 · EF1 · 3 events
- Damaging Winds in Indiana, September 3, 20111 injured · $79,000 · 56 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347692, 347693, 347816, 347829, 347833, 347830, 347832, 347831, 347820, 347822, 347823, 347824, 347826, 347828, 347827.